MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 46MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 46MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120146
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 12/07/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a total hip arthroplasty (tha) revision surgery on the right hip on (b)(6) 2008.The patient experienced the presence of a pseudotumor dehiscence of the deep tissues from the hip to the vertical cup.This complication was treated by conducting a second revision surgery on (b)(6) 2010.During the procedure, it was encountered a pseudocyst filled with fluid and metal.Trochanter appeared to be deficient, and the muscles were atrophic and scarred.Also, the acetabular cup was somewhat open.The acetabular cup, modular head and modular sleeve were explanted.The patient was taken to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a total hip arthroplasty revision surgery on the right hip.The patient experienced the presence of a pseudotumor dehiscence of the deep tissues from the hip to the vertical cup.This complication was treated by conducting a second revision surgery.During the procedure, it was encountered a pseudocyst filled with fluid and metal.Trochanter appeared to be deficient, and the muscles were atrophic and scarred.Also, the acetabular cup was somewhat open.The acetabular cup, modular head and modular sleeve were explanted.The patient was taken to the recovery room in stable condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the head, cup and sleeve.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degrees of anteversion and 40-45 degree inclination angle.However, the operative report¿s indication that the acetabular component was ¿somewhat open¿ and the postoperative diagnosis notates the cup as being vertical.It is unknown if this position of the acetabular component was a migration since implantation and if led to accelerated wear and the pseudocyst, atrophic and scarred trochanter muscles, visible disease and metallosis, and dehisced tensor fascia lata noted intraoperatively.Based on the limited information provided, the clinical root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 46MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17687756
Report Number3005975929-2023-00138
Device Sequence Number12370813
Product Code NXT
UDI-Device Identifier03596010502544
UDI-Public3596010502544
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 10/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2010
Device Catalogue Number74120146
Device Lot Number50633
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2023
Supplement Date Received by Manufacturer10/02/2023
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date10/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR SLVD MODULAR HEAD 38MM; MODULAR SLEEVE -4MM 12/14; SYN POR FEM COMP SZ 11
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient SexFemale